High Surf, South Central Oregon Coast
- When
- May 9, 6:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
See below.
3 fatalities were recorded when a 16 foot boat capsized near the Coos Bay south jetty. It was struck by two waves, the second capsized the vessel.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFR wrote it up.
3 fatalities were recorded when a 16 foot boat capsized near the Coos Bay south jetty. It was struck by two waves, the second capsized the vessel. The victims were not wearing life jackets and the water temperature was 52 degrees. A Small Craft Advisory was in effect for both winds and hazardous seas. Nearby coastal and buoy observations supported the advisories.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 9, 2:00 AM PST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 AM PDT TUE MAY 9 2006
.DISCUSSION...UPPER RIDGE JUST OFF THE COAST WILL BUILD IN OVER THE
REGION THROUGH WEDNESDAY WITH GRADUAL WARMING. ON THURSDAY THE RIDGE
TEMPORARILY WEAKENS SOMEWHAT AS SOME ENERGY ASSOCIATED WITH THE
CLOSED LOW IN THE NORTHERN GULF OF ALASKA APPROACHES THE WASHINGTON
COAST. MAIN IMPACT ON OUR WEATHER WILL BE FOR A LITTLE COOLER
DAYTIME HIGHS INLAND AND POSSIBLY SOME MARINE CLOUDS SPREADING INTO
THE UMPQUA BASIN LATE THURSDAY NIGHT OR FRIDAY MORNING.
.EXTENDED...THERE ARE SOME PRETTY BIG DIFFERENCES BETWEEN THE 12Z
AND 00Z MODEL RUNS AT LEAST IN THE FIRST HALF OF THE EXTENDED
PERIOD. THE 12Z RUN WAS MORE BULLISH IN LOWERING THE HEIGHTS AS A
SYSTEM MOVES INLAND THROUGH WASHINGTON FRIDAY. THE 00Z RUN IS NOT SO
DRASTIC. EITHER WAY THE IMPACT IS NOT SIGNIFICANT FOR OUR REGION AND
WILL STAY WITH A DRY FORECAST THROUGH THE PERIOD. IN THE SECOND HALF
OF THE PERIOD THERE IS GOOD AGREEMENT BETWEEN THE ECMWF AND GFS
MODELS SHOWING A STRONG RIDGE NEAR 115W AND A CLOSED LOW REMAINING
OFFSHORE NEAR 145W.
&&
.AVIATION...EXCEPT FOR LOCALIZED MVFR CONDITIONS DEVELOPING EARLY
THIS MORNING IN THE INLAND VALLEYS OF SOUTHWEST OREGON THE REGION
SHOULD REMAIN MOSTLY CLEAR TODAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS THRU TUES NIGHT 0-60 NM
FLORENCE TO CAPE BLANCO.
SMALL CRAFT ADVISORY FOR WINDS THRU THURSDAY MORNING 0-60 NM
CAPE BLANCO TO OR STATE LINE.
SMALL CRAFT FOR SEAS IN EFFECT THRU TUES EVENING 0-60 NM
FLORENCE TO CAPE BLANCO.
SMALL CRAFT FOR SEAS IN EFFECT THRU WEDNESDAY MORNING 0-60 NM
CAPE BLANCO TO OR STATE LINE.
CA...SMALL CRAFT ADVISORY FOR WINDS THRU THURSDAY MORNING 0-60 NM OR
STATE LINE TO PT ST GEORGE.
SMALL CRAFT FOR SEAS 1PM THIS AFTERNOON THRU WEDNESDAY MORNING
0-60 NM OR STATE LINE TO PT ST GEORGE.
&&
RHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 607 AM PDT TUE MAY 9 2006 ORZ024-025-101307- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS- 607 AM PDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY WITH A LACK OF MORNING CLOUDS AND SURFACE COOLING PRIOR TO SUNRISE THE TEMPERATURES ARE EXPECTED TO BRING SURFACE FROST AND NEAR FREEZING TEMPERATURES...A FREEZE WARNING IS IN EFFECT TIL 8AM... SEE NPWMFR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ026-101307- JACKSON COUNTY- 607 AM PDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY WITH A LACK OF MORNING CLOUDS AND SURFACE COOLING PRIOR TO SUNRISE THE TEMPERATURES ARE EXPECTED TO BRING SURFACE FROST AND NEAR FREEZING TEMPERATURES...A FROST ADVISORY IS IN EFFECT TIL 8AM...SEE NPWMFR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BUNKER
The national radar mosaic for the moment the first event began.
1 high surf. Local standard time, as filed.
See below.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, South Central Oregon Coast | 2006-05-09 | 42 | Male | In Water | Direct |
| High Surf, South Central Oregon Coast | 2006-05-09 | 43 | Female | In Water | Direct |
| High Surf, South Central Oregon Coast | 2006-05-09 | 62 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507660.